Hi everyone, this is my first post. I was diagnosed with an under active thyroid many years ago and was given thyroxine to help improve this, it took a couple of years to become stable but since then I have been fine until 4 weeks ago, I woke up one day with really bad anxiety and shakes, went to my gp and was given beta blokers, citalopram and loratdine. I asked the gp at the time if it could be my thyroid and he said no but I insisted on a blood test. Two weeks later the gp rang to tell me my thyroid has gone overactive and I should reduce my thyroxine! My TSH was 0.05 and my T4 was 35, that’s all he told me! has anyone else been through this, I’m still feeling terrible. Thanks Amy
Advice please: Hi everyone, this is my first post... - Thyroid UK
What dose of Levo?
Was FT3 tested as well as FT4?
What were previous results as well as new results? Please include reference ranges.
You need thyroid antibodies testing. There are two types - Thyroid Perixodase (TPO) and Thyroglobulin (TG). If TPO come back negative you need TG testing. If you have gone from stable to those new results on the same dose it's possible you may have autoimmune thyroid disease aka Hashimoto's which is where antibodies attack the thyroid and gradually destroy it. The antibody attacks cause fluctuations in test results and symptoms.
I was taking 175 Thyroxine then one GP reduced it to 150, then this morning I rang the GP to see if there is anything else they can do as I am feeling so rough and was told to take it down to 100. I am not sure regarding the test results but I have asked for a print out. I am considering booking myself in with a private Endocrinologist. Many thanks for your advice x
You need to be very careful choosing a private endocrinologist. They tend to be NHS endos who also do private consultations, and as such generally tend to toe the NHS line. Also, as most endos are diabetes specialists, you would need to make sure that whoever you choose is a thyroid specialist.
Also, do any relevant tests before seeing anyone privately, testing with a private doctor will cost much more than doing your own private tests.
You could email Dionne at
for the list of thyroid friendly endos and then ask on the forum for feedback on any that you can travel to. Replies will have to be by private message as we can't discuss individual doctors on the open forum.
Private testing, by fingerprick or venous blood draw, can be done with one of our recommended labs - Medichecks or Blue Horizon.
For full thyroid and vitamin/mineral testing the following include everything we initially advise
With a fingerprick test, like this
With a venous blood draw you arrange a phlebotomist home visit through the company you choose to buy your test from, or arrange blood draw at one of the private hospitals they suggest (details on their websites) or your local GP surgery or hospital may be willing to do it, or if you have a nurse friend.
since then I have been fine until 4 weeks ago, I woke up one day with really bad anxiety and shakes, went to my gp and was given beta blokers, citalopram and loratdine.
Have you started taking the awful chemical soup your GP prescribed? I do hope not. Your GP sounds like an idiot. How can he say just by looking at you that your problem is not related to your thyroid?
Since your Free T4 is so high you could stop taking your levothyroxine until you start feeling better, or even a tiny bit hypothyroid. Depending on how you feel, this could take anywhere from a few days to a few weeks. Then re-start your meds at a lower dose (reduce your normal dose by 25mcg Levo per day to start with).
The worrying thing is that your GP may reduce your meds because of the high Free T4 that you had. And once your meds have been reduced it is often a huge battle to get them back again.
I'm assuming that you have autoimmune hypothyroidism. Swings in thyroid hormone output are quite common in this condition, and you can end up with very high thyroid hormone levels for a day, a week or a month, then they might crash back to "normal for you". If, in the meantime, your dose has been slashed by your GP then it may be difficult to get your meds back. I would refuse to have dose reduced, in your shoes, and would decide for myself when to lower and raise my dose of Levo, but then I'm an awkward so-and-so.
With autoimmune hypothyroidism your levels of thyroid hormones in the blood will fluctuate. You could have wonderful levels one week and then have levels which are too high the next. If your levels are massively too high then it makes sense to stop taking Levo for a few days or weeks, at least until you start to feel slightly hypothyroid again.
In autoimmune hypothyroidism you may have episodes of high levels of thyroid hormone in the blood but they are temporary. You will need your levo again, so you (or your doctor) can't stop your prescription for ever, and it would be better if your doctor left you to help yourself when you felt hypothyroid again, rather than leaving you totally unmedicated and having to scrabble around trying to get someone to prescribe your meds again.
When you suddenly felt over treated had you recently changed brand of Levothyroxine?
Also essential to test vitamin D, folate, ferritin and B12 levels
If these are too low then thyroid hormones can not easily be used. Then blood tests can show too much hormone in blood
Absolutely essential to test both TPO and TG antibodies as SeasideSusie says
If antibodies are high then this is Hashimoto's also called autoimmune thyroid disease and levels can fluctuate and vitamins are very often too low
All thyroid tests should be done as early as possible in morning and fasting and don't take Levo in the 24 hours prior to test, delay and take straight after. This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, GP will be unaware)
It's very unlikely you need to drop dose that low.
Testing at 150mcg reduced dose recommended. Tests should only be done after 6-8 weeks
If your antibodies were high years ago, you had Hashi's. And if you had Hashi's then, you have it now. It doesn't go away. And, if you have Hashi's, then you need to read humanbean's responses very carefully, and take note. Doctors just do not understand Hashi's - probably don't care to understand. His statement that you've 'gone hyper' is pure rubbish. You can't 'go hyper', but you can have a Hashi's 'hyper' swing, and the moron should be aware of that, and act accordingly, not prescribe all those dreadful drugs that he gets paid for prescribing, and leave his patient in total zombie mode. This man wants a good smacking!
Gosh! Do you think he'll know? I don't!
Yes, you should avoid soy because it stops your thyroid hormone getting into your cells. Gluten-free is normally for Hashi's people, because gluten can often trigger an autoimmune attack. But anybody can be gluten-sensitive - or even have Coeliac disease - so worth a try at avoiding it. But doctors usually pooh-pooh the idea, because they didn't do it in med school. Don't put all your trust in your endo because they rarely know much about thyroid.
I had a giggle when I read your above comment - you are so right about them making it up as they go along. Only for this website forum goodness only knows what all you good people out there would do. You are all helping one another which is wonderful - you ought to be all very proud of yourselves. I have to admit that I have learnt so much and I thank you all for that. I even copied and pasted some of your comments minus your forum name and took them to my GP for him to read. He must have had a read as the next time I had an appointment with him - before I could say anything he said I would like you to adjust your medication when you feel you need too. I had mentioned it to him about 5 or 6 years ago before I join this forum. I thought that was very interesting. Keep the great work up.
All patients on levothyroxine need to avoid soya
A high percentage with Hashimoto’s (high antibodies) need to be strictly gluten free
Testing for coeliac disease first to rule it in or out
Just don’t be surprised that most endocrinologists dismiss the gluten connection and not often interested in testing or correcting low vitamin levels
Hashimoto’s gut connection is often poorly understood by medics